MAUDE Adverse Event Report: COOK INC RETRACTA DETACHABLE EMBOLIZATION COIL; KRD DEVICE, EMBOLIZATION, VASCULAR

COOK INC RETRACTA DETACHABLE EMBOLIZATION COIL; KRD DEVICE, EMBOLIZATION, VASCULAR
Model Number N/A
Medical Device Problem Code Separation Failure (2547)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 03/06/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Device evaluation begun but not yet complete.This report is being submitted as a part of a remediation effort regarding difficult deployment of retracta embolization coils.Upon review of this complaint due to an ous regulatory inquiry, it was determined the initial reportability assessment was incorrect.Further investigation is being conducted and a final report will be submitted upon completion of the investigation.
 
Event or Problem Description
It was reported a (b)(6)-year-old, male patient required a series of retracta detachable embolization coil for portal vein embolization.A percutaneous puncture was made into the portal venous system of the right lobe of the liver.An 11 centimeter 6 fr competitor sheath was in situ.The plan was to embolize multiple branches of the right lobe of the liver.The catheter was positioned for placement.The junction zone of the delivery wire was correctly positioned and the torque deployment device was utilized for each coil.The operator reported difficultly deploying several of the retracta coils.The following provides information regarding the coils that experienced deployment difficulties and their corresponding reports: reported under patient identifier (b)(6): coil #1 - required approx.30-35 turns to deploy.Reported under patient identifier (b)(6): coil #2 - required approx.30-35 turns to deploy reported under patient identifier (b)(6): coil #3 - required approx.25-30 turns to deploy reported under patient identifier (b)(6): coil #6 - required approx.15 turns to deploy.Coil was seen to be exiting catheter at an acute 90 degree angle, but reportedly still deployed relatively easily.Reported under patient identifier (b)(6): coil #7 - after approximately 25 counterclockwise rotations of the delivery wire, the coil would not deploy.The operator was concerned about losing access due to the precise positioning required, so the device was removed.A competitor's coil was used without incident.(this report).Reported under patient identifier (b)(6): coil #10 - required approx.25-30 turns to deploy.As reported, the patient did not experience any adverse effects or require any additional procedures due to this occurrence.
 
Additional Manufacturer Narrative
Investigation - evaluation: (b)(6) in (b)(6) hospital in the united kingdom informed cook on 06mar2019 of an incident involving a retracta detachable embolization coil [rpn: mwcer-35-7-8] from lot number 9136040.On 06mar2019, during a portal vein embolization procedure, the coil would not detach from the delivery wire after 25 counterclockwise turns.The device was removed from the patient and a terumo azur coil was used instead.No unintended section of the device remained inside the patient¿s body, the patient did not require additional procedures due to this occurrence, and there have been no adverse effects to the patient due to this occurrence.The physician used the provided pin vice and a cordis c2 4fr catheter.The detach junction was visible within the tip of the catheter.Reviews of the complaint history, device history record (dhr), instructions for use (ifu), manufacturing instructions (mi), and quality control, as well as a visual inspection, functional test, and dimensional verification of the returned device, were conducted during the investigation.One retracta system was returned to cook for evaluation.The coil was returned with the delivery wire still attached and the pin vice connected.Upon visual inspection, biomatter was noted on the delivery wire and coil.No damage was noted to either.The transition segment from the delivery wire to the coil appeared normal.A functional test found that the coil was able to be deployed in approximately 8 turns.Dimensions for the coil curl diameter, length, and transition segment were measured and found to be within manufacturing tolerance.Cook has concluded that the device was manufactured to specification.Additionally, a document-based investigation evaluation was performed.A review of the device master record (dmr) concluded that sufficient inspection activities are in place to identify this failure mode prior to distribution.A review of the design history file (dhf) showed that this device is both safe and effective for its intended use.A review of the dhrs for the reported complaint device lot (9136040) and the related delivery wire subassembly lot revealed no recorded non-conformances.A database search did not identify any other events associated with the reported device lot.As there are adequate inspection activities established, objective evidence that the dhr was fully executed, no non-conformances, and no additional complaints from the same lot, cook has concluded that there is no evidence that nonconforming product exists either in house or in field.Cook also reviewed product labeling.The product¿s instructions for use [ifu], ¿retractatm detachable embolization coils¿ [t_mwcer_rev5], provides the following information to the user related to the reported failure mode: intended use: ¿the retracta detachable embolization coil is intended for arterial and venous embolization in the peripheral vasculature.¿ warnings: ¿the retracta detachable embolization coil is not recommended for use with polyurethane catheters or catheters with sideports.If a catheter with sideports is used, the embolus may lodge in the sideport or pass inadvertently through it.Use of a polyurethane catheter may also result in lodging of the embolus within the catheter.¿ precautions: ¿prior to introduction of the embolization coil, flush the angiographic catheter with saline.¿ product recommendations: -¿the following catheters are recommended for use with retracta detachable embolization coils: hnb(r)4.0-35, hnb(r)5.0-35, hnb(r)5.0-38, scbr-5.0-38, scbr-4.0-38.¿ instructions for use: -¿6.Under fluoroscopic visualization, slowly advance the delivery wire until the entire length of the coil exits the distal end of the catheter.Ensure that the junction remains positioned just inside the catheter tip.Note: advancing the delivery wire slowly allows the junction to be seen more easily and reduces the risk of damaging it.Note: if significant resistance is encountered during coil advancement, do not continue advancing.Retract the delivery wire slightly, then gently re-advance it.If there is still significant resistance, withdraw the delivery wire from the catheter and try using a new coil with a shorter length." -¿8.If the coil position is correct, use the torque device to turn the delivery wire counterclockwise 8-10 times, until the coil detachment can be either felt or visualized under fluoroscopy.¿ how supplied: ¿upon removal from package, inspect the product to ensure no damage has occurred.¿ based on the information provided, inspection of the returned device, and the results of the investigation, a definitive root cause for this event has been traced to component failure without a deficiency in manufacturing/device design.The appropriate personnel have been notified.Cook will continue to monitor for similar complaints.Per the quality engineering risk assessment no further action is required.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned, that a death or serious injury occurred, nor that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
No additional information regarding the patient and/or event has been received since the previous medwatch report was sent.

Brand Name
RETRACTA DETACHABLE EMBOLIZATION COIL
Common Device Name
KRD DEVICE, EMBOLIZATION, VASCULAR
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key11100325
Report Number1820334-2020-02394
Device Sequence Number14493937
Product Code KRD
UDI-Device Identifier10827002341897
UDI-Public(01)10827002341897(17)230912(10)9136040
Combination Product (Y/N)N
Initial Reporter CountryGB
PMA/510(K) Number
K151676
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 01/26/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date09/12/2023
Device Model NumberN/A
Device Catalogue NumberMWCER-35-7-8
Device Lot Number9136040
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/19/2019
Initial Date Received by Manufacturer 12/23/2020
Supplement Date Received by Manufacturer01/13/2021
Initial Report FDA Received Date12/31/2020
Supplement Report FDA Received Date01/26/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
3 TERUMO AZUR COILS; 8 OTHER COOK 35 MM RETRACTA COILS; CORDIS / C2 / 4FR CATHETER; CORDIS 6FR 11CM SHEATH
Patient Age49 YR